My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

What is the treatment for low potassium?

Related Topics: Potassium
 

Answers From Experts & Organizations (1)

5,093 Answers
189,818 Helpful Votes
155 Followers
A.

Serum potassium levels above 3.0 mEq/liter are not considered dangerous or of great concern; they can be treated with potassium replacement by mouth. Levels lower than 3.0 mEq/liter may require intravenous replacement. Decisions are patient-specific and depend upon the diagnosis, the circumstances of the illness, and the patient's ability to tolerate fluid and medication by mouth.

Over the short term, with self-limited illnesses like gastroenteritis with vomiting and diarrhea, the body is able to regulate and restore potassium levels on its own. However, if the hypokalemia is severe, or the losses of potassium are predicted to be ongoing, potassium replacement or supplementation may be required.

In those patients taking diuretics, often a small amount of oral potassium may be prescribed, since the loss will continue as long as the medication is prescribed. Oral supplements may be in pill or liquid form, and the dosages are measured in mEq. Common doses are 10-20 mEq per day. Alternatively, consumption of foods high in potassium may be suggested for replacement. Bananas, apricots, oranges, and tomatoes are high in potassium content. Since potassium is excreted in the kidney, blood tests that monitor kidney function may be ordered to predict and prevent potassium levels from rising too high.

When potassium needs to be given intravenously, it must be given slowly. Potassium is irritating to the vein and must be given at a rate of approximately 10 mEq per hour. As well, infusing potassium too quickly can cause heart irritation and promote potentially dangerous rhythms like ventricular tachycardia.

A Special Situation: Periodic Paralysis

Rarely, a special situation will occur when all the potassium in the body shifts from the serum into the cells of the body. This drops the serum potassium levels to 1.0 mEq/liter or lower. This causes immediate muscle weakness to the point that the patient cannot move. Arms and legs are most affected. Rarely, breathing and swallowing muscles can be involved.

Periodic paralysis may be hereditary and may be precipitated by excessive exercise, a high-carbohydrate or high-salt meal, or may occur without apparent cause.

Treatment by potassium replacement intravenously is effective, and recovery occurs within 24 hours.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer
Archived: March 20, 2014

Was this helpful?

YesNo

Thanks for your feedback.

139 of 169 found this helpful
Read the Original Article: Low Potassium (Hypokalemia)